• Heparin sodium-induced thrombosis is insidious and difficult to diagnose. If untreated, it results in death or major amputation. We have treated seven patients with thromboses resulting from platelet aggregation induced by heparin. Four patients had acute arterial ischemia of the lower extremity, venous gangrene developed in two, and one patient had an occluded autogenous vein femoral popliteal bypass in the immediate postoperative period. The platelet count was noticeably reduced in affected patients. White platelet thrombi were noted in four patients, three of whom had acute arterial occlusion. A white thrombus was the cause of immediate failure of a femoral popliteal graft. Electron microscopic examination of these thrombi demonstrated predominantly fibrin platelet aggregates with an occasional entrapped WBC and a rare RBC. All patients receiving heparin therapy must have platelet counts performed regularly. If thrombocytopenia is detected, platelet aggregation studies are indicated. When abnormal platelet aggregation is noted, heparin therapy should be reversed with protamine sulfate and the patient treated with low-molecular-weight dextran and warfarin sodium.
(Arch Surg 114:372-377, 1979)
Towne JB, Bernhard VM, Hussey C, Garancis JC. White Clot Syndrome: Peripheral Vascular Complications of Heparin Therapy. Arch Surg. 1979;114(4):372–377. doi:10.1001/archsurg.1979.01370280026004
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: